Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Norman, OK

August 29, 2018Ellis County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 29, 2018, 1:05 AM CDT for Ellis County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 1:05 AM CDT (06:05 UTC)
Expired
Aug 29, 2018, 4:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Ellis County, OK

The radar

The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WGUS54 KOUN 290605
FFWOUN
OKC045-290900-
/O.NEW.KOUN.FF.W.0045.180829T0605Z-180829T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
105 AM CDT WED AUG 29 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northern Ellis County in northwestern Oklahoma...

* Until 400 AM CDT.
  
* At 100 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall of one and a half to 
  two and a half inches has already occurred across northern Ellis 
  County and additional thunderstorms with moderate to heavy 
  rainfall will move into the area this morning. The most 
  significant flooding will be in area of northern Ellis County, 
  including streams that flow into Wolf Creek from the north.

* Some locations that will experience flooding include...
  Catesby, and rural areas of northern Ellis County near and north 
  of Wolf Creek.

LAT...LON 3659 10000 3659 9961 3651 9960 3640 9961
      3633 9974 3627 10000

$$

..speg.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:41 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 28, 10:41 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1041 PM CDT Tue Aug 28 2018

.DISCUSSION...

&&

.AVIATION...
Showers and thunderstorms are expected to slowly diminish along a
front over northwestern Oklahoma overnight. The front will drift
slowly south reaching central Oklahoma just before sunrise and
slowly spread south through the daytime Wednesday. Rain and
thunderstorms chances will generally remain less than 30 percent
at TAF sites, but storms may form east of Oklahoma City Wednesday
afternoon on their way to the east. VFR conditions are expected
and gusty south winds will give way to lighter northeast winds
behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  85  71  93 /  30  30  30  20
Hobart OK         72  88  72  98 /  40  20  10  10
Wichita Falls TX  77  97  74  98 /  10  20  10  10
Gage OK           62  80  68  96 /  40  20  10  10
Ponca City OK     69  82  68  91 /  40  30  20  20
Durant OK         75  95  73  94 /   0  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/11/09
Hazardous weather outlook, Aug 28, 9:45 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
945 PM CDT Tue Aug 28 2018

OKZ004>048-050>052-TXZ083>090-291700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
945 PM CDT Tue Aug 28 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A few strong storms with gusty winds may occur overnight but the
potential for severe storms is very low. Overall, heavy downpours
and lightning will be the main concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances will continue into Wednesday and Thursday,
although the potential of severe storms will be low. There will be
low chances of storms again Friday night through Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 28, 10:41 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1041 PM CDT TUE AUG 28 2018

OKZ021-022-033>035-290415-
Harmon OK-Kiowa OK-Washita OK-Beckham OK-Greer OK-
1041 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Harmon...northwestern
Kiowa...southwestern Washita...southern Beckham and Greer Counties
Until 1115 PM CDT....

AT 1040 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 5 miles east of Sayre to 5
miles southwest of Delhi to 11 miles northwest of Vinson, moving
southeast at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Mangum, Granite, Sentinel, Carter, Willow, Retrop, Delhi, Vinson,
Madge and Brinkman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3513 9976 3536 9948 3522 9912 3491 9943
      3479 9985 3494 10000 3507 10000
TIME...MOT...LOC 0340Z 309DEG 18KT 3531 9954 3511 9973 3503 9999

11
Special weather statement, Aug 28, 10:44 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1044 PM CDT TUE AUG 28 2018

OKZ009-014-290415-
Roger Mills OK-Ellis OK-
1044 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills and
southwestern Ellis Counties Until 1115 PM CDT....

AT 1040 PM CDT, strong thunderstorms were along a line extending from
5 miles north of Durham to 6 miles north of Reydon to 3 miles north
of Allison, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Reydon, Crawford, Roll and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3577 10000 3578 9998 3602 9992 3586 9963
      3555 9974 3547 10000
TIME...MOT...LOC 0340Z 316DEG 14KT 3591 9989 3574 9994 3565 10010

11
Special weather statement, Aug 28, 10:58 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1058 PM CDT TUE AUG 28 2018

OKZ009-010-290430-
Woodward OK-Ellis OK-
1058 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward and east
central Ellis Counties Until 1130 PM CDT....

AT 1057 PM CDT, a strong thunderstorm was located near Harmon, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Harmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3631 9938 3613 9938 3611 9962 3624 9967
TIME...MOT...LOC 0357Z 260DEG 13KT 3617 9957

11
Special weather statement, Aug 28, 11:08 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1108 PM CDT TUE AUG 28 2018

OKZ009-290445-
Ellis OK-
1108 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
1145 PM CDT....

AT 1107 PM CDT, a strong thunderstorm was located 7 miles northwest
of Gage, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3628 9990 3645 9997 3653 9977 3643 9970
      3632 9968
TIME...MOT...LOC 0407Z 251DEG 9KT 3639 9985

MAD
Special weather statement, Aug 29, 12:09 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1209 AM CDT WED AUG 29 2018

OKZ004-009-010-290545-
Woodward OK-Harper OK-Ellis OK-
1209 AM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...
southeastern Harper and northwestern Ellis Counties Until 1245 AM
CDT....

AT 1207 AM CDT, a strong thunderstorm was located 6 miles south of
May, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3683 9950 3652 9932 3641 9987 3656 9994
TIME...MOT...LOC 0507Z 242DEG 34KT 3653 9978

..speg.
Special weather statement, Aug 29, 12:21 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1221 AM CDT WED AUG 29 2018

OKZ021-290545-
Beckham OK-
1221 AM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Beckham County Until
1245 AM CDT....

AT 1215 AM CDT, a strong thunderstorm was located 4 miles southwest
of Erick, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3534 9973 3512 9964 3512 9978 3510 9978
      3508 9997 3519 9998
TIME...MOT...LOC 0515Z 250DEG 11KT 3515 9990

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:26 PM CDTSpecial Weather StatementOUNDewey34 min
Aug 28, 7:32 PM CDTAreal Flood AdvisoryOUNEllis3 hr
Aug 28, 7:59 PM CDTSpecial Weather StatementOUNRoger Mills31 min
Aug 28, 8:05 PM CDTSpecial Weather StatementOUNGrant10 min
Aug 28, 8:08 PM CDTSpecial Weather StatementOUNGrant22 min
Aug 28, 8:24 PM CDTSpecial Weather StatementOUNGrant36 min
Aug 28, 8:29 PM CDTSpecial Weather StatementOUNRoger Mills31 min
Aug 28, 8:45 PM CDTAreal Flood AdvisoryOUNEllis, Roger Mills3 hr
Aug 28, 9:06 PM CDTSpecial Weather StatementOUNRoger Mills24 min
Aug 28, 9:17 PM CDTFlash Flood WarningOUNEllis, Roger Mills5 hr
Aug 28, 10:09 PM CDTSpecial Weather StatementOUNEllis21 min
Aug 28, 10:18 PM CDTSpecial Weather StatementOUNRoger Mills27 min
Aug 28, 10:41 PM CDTSpecial Weather StatementOUNGreer34 min
Aug 28, 10:44 PM CDTSpecial Weather StatementOUNRoger Mills31 min
Aug 28, 10:58 PM CDTSpecial Weather StatementOUNEllis32 min
Aug 28, 11:08 PM CDTSpecial Weather StatementOUNEllis37 min
Aug 29, 12:09 AM CDTSpecial Weather StatementOUNHarper36 min
Aug 29, 12:21 AM CDTSpecial Weather StatementOUNBeckham24 min
Aug 29, 1:45 AM CDTAreal Flood AdvisoryOUNBeckham3 hr
Aug 29, 3:09 AM CDTAreal Flood WarningOUNEllis, Roger Mills3 hr
Aug 29, 3:59 AM CDTAreal Flood WarningOUNEllis3 hr
Aug 29, 7:35 AM CDTSpecial Weather StatementOUNBlaine25 min
Aug 29, 6:11 PM CDTSpecial Weather StatementOUNHughes34 min
Aug 29, 6:15 PM CDTSevere Thunderstorm WarningOUNHughes30 min
Aug 29, 6:40 PM CDTSpecial Weather StatementOUNHughes35 min
Aug 29, 6:55 PM CDTSpecial Weather StatementOUNHughes35 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.